“Bet you’ve never heard this happen before!”
Poison Centers across America are open all day, seven days a week, to take calls about potential poisonings. Callers often begin with the quote above, but believe it or not, many situations are common even if they don’t feel like it in the moment.
Today we’re going through a light-hearted list of some of our most common poisoning calls. We touch on why they’re so common and what you can do if you find yourself in that situation. Some people feel embarrassed or isolated in these scenarios, but they shouldn’t. The Missouri Poison Center’s specially trained nurses and pharmacists are here to help.
I took my dog’s meds
Many people have a “medicine cabinet” or a catch-all place for medicines, including prescriptions and those for pets. In the early hours of the morning, or during a chaotic rush out the door, sometimes callers mistake their dog’s medicine for theirs. It happens all the time.
The best thing you can do is grab both medicines (yours and your pet’s) and call the Poison Center for guidance. The specialist on the line will ask you questions about the prescription, dosage, etc. Treatment may look different depending on the kind of medicine and the dosage the person consumed.
If someone else has taken medicine for dogs and is non-responsive or has shallow breathing, call 911 immediately.
Keeping medicine meant for pets in a different physical location than other meds (like a separate shelf, box, or drawer) helps reduce the risk of a mix-up. However, switching up meds can still happen regardless, so don’t hesitate to give us a call.
I brushed my teeth with…
Hydrocortisone cream, antibiotic ointment, and numbing cream are all common accidental toothpaste swaps. White oblong tubes reign supreme as the packaging method of choice for most things you find in the bathroom. This makes it difficult to differentiate between toiletries based on touch alone.
So, it’s easy to swap, say, toothpaste for Icy Hot® if you’re in a rush, haven’t put your glasses on, etc. Anything that’s in the same spot as the toothpaste is fair game for a switch.
The best thing to do if you brush your teeth with something that isn’t toothpaste is to wipe out the mouth with a soft cloth or rinse and spit, and call the Missouri Poison Center. Try to identify what you or someone you know brushed their teeth with and monitor for signs of a poisoning.
I drank from a cup that had…
Many people accidentally drink from cups that had chemicals like bleach, hydrogen peroxide, cleaning products, or dish soap in them. This can happen when diluting a chemical in drinkware to either use for cleaning or soaking. Leaving the cup in the kitchen or on a bedside table can confuse even the most savvy individual, who may take a sip without realizing it.
The best thing you can do is not to panic, don’t induce vomiting (that’s an out-of-date practice), and call the Poison Center immediately. Find out what the chemical was and offer the person a glass of water to drink.
Accidents happen, but prompt attention reduces the risk of serious symptoms occurring.
I put ear drops in my eye
Ear drops and eye drops are like the twins of bathroom medications. They’re small dropper bottles that sit out on the counter and can switch places unnoticed— until someone puts ear drops in their eye.
Eye tissue is a lot more sensitive than the ears. Using ear drops in the eye may cause immediate burning and stinging. Rinse the eye for 5-10 minutes and call the Poison Center. The poison specialist provides treatment recommendations and follow-up. Medical referral may be advised based on persistent symptoms.
I put eye drops in my ear
It’s a little different the other way around. Putting eye drops in the ear is usually not as much of a problem. However, it may still cause irritation.
Regardless, give us a call.
I swallowed a suppository
Mix-ups happen all the time with these. Sometimes, someone is holding a suppository along with other medications and swallows it out of habit. Sometimes it’s simply as easy as misreading the directions.
Regardless, give yourself or the person who swallowed the suppository some water and call the Poison Center. Keep the medicine on hand for follow-up questions. We have a larger write-up on boric acid suppositories here if you’d like more detailed information.
I accidentally injected myself with an Epi-Pen
Here is the situation: Someone you know is having an allergic reaction, and you are the person in charge of administering the Epinephrine (Epi-Pen) injection. However, in the ensuing chaos, the pen is upside down when you go to make the final delivery. You prick your thumb instead.
Alternatively, maybe you or someone you know is practicing giving an Epi-Pen injection, but accidentally stabs yourself or someone you know.
Regardless of the situation, call the Missouri Poison Center immediately. Epi-Pens deliver what is essentially adrenaline. Injecting yourself may lead to a pins and needles feeling or pain at the injection site, increased heart rate, or dizziness. Refer to our main article on epinephrine auto-injectors for more detailed information.
My child ate poop
This is a very common poison center call. Little kids stick everything in their mouths. If they get a hold of a used diaper, play in the cat’s litterbox, or pick up pet droppings outside, curiosity may get the best of them. It’s gross, but it happens.
Rarely do symptoms occur, but check out our article on whether poop is poisonous for more information.
I ate a silica gel packet
Arguably the most tempting part of a bag of beef jerky is not the jerky, but the little packet inside that says “Do Not Eat.” Anything that is in a bag of snacks is fair game for accidental ingestion, even if it has a warning on the front. Sometimes people mistake it for seasoning, especially if it’s in an assemble-yourself meal that has other edible flavor packets inside.
Whether it’s a mistake, a child’s curiosity, or doing it on a dare, this is another common Poison Center call. The good news is that silica gel is non-toxic. We have a write-up with detailed information on silica gel here if you’d like to read more.
Treatment for Common Poisonings
You may notice a common trend here. Regardless of the situation, the best thing you can do in any potential poisoning scenario is to stay calm and call the Missouri Poison Center at 1-800-222-1222. Try to remove the chemical, cream, paste, etc., with a soft cloth or rinse and spit. Give the person a glass of water if they swallowed something.
Important note: if the person is not breathing or non-responsive, that is a call to 911.
If your child has ever eaten poop, or you’ve brushed your teeth with something besides toothpaste, you’re not alone. Everyone has faced a poisoning emergency at some point in their lives. Never let the fear of isolation or embarrassment keep you from calling when you have questions or need help.
No call is too big or too small— just call.
Referencing content from this page? Please attribute the Missouri Poison Center with either of these links: https://4785d93c-2903-4261-adea-4c60cb3af1ef.express.conves.io/ or https://4785d93c-2903-4261-adea-4c60cb3af1ef.express.conves.io/common-poison-center-calls/
Suggested APA citation:
Hazelbaker, H.J. (2025, August 11). “Bet you’ve never heard”: Calls that aren’t so uncommon. Missouri Poison Center. https://4785d93c-2903-4261-adea-4c60cb3af1ef.express.conves.io/common-poison-center-calls/
